Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 15, NWS Lubbock, TX

May 11, 20146 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 11, 2014, 4:52 AM CDT for 6 counties in Texas. It took effect at May 11, 2014, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 11, 2014, 4:52 AM CDT (09:52 UTC)
In effect from
May 11, 2014, 1:00 PM CDT
Expired
May 11, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WWUS74 KLUB 110952
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
452 AM CDT SUN MAY 11 2014

TXZ021>023-027-028-033-112100-
/O.NEW.KLUB.WI.Y.0015.140511T1800Z-140512T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...MORTON
452 AM CDT SUN MAY 11 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* TIMING...THIS AFTERNOON AND EARLY EVENING.

* WINDS...SOUTHWEST WINDS OF 30 TO 35 MPH.

* IMPACTS...STRONG WINDS WILL CREATE AREAS OF BLOWING DUST TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
923 
WWUS74 KLUB 112043 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT SUN MAY 11 2014

TXZ021>023-027-028-033-120100-
/O.CON.KLUB.WI.Y.0015.000000T0000Z-140512T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...MORTON
343 PM CDT SUN MAY 11 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WINDS...SOUTHWEST WINDS OF 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...BLOWING DUST AND STRONG CROSSWINDS WILL CREATE
  DIFFICULT TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. TRAVEL WITH CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 10, 11:39 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 10, 11:39 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CDT SAT MAY 10 2014

.AVIATION...
WE/VE ADDED A SCT025 MENTION AT KCDS SUNDAY MORNING TO SUGGEST THE
POSSIBILITY OF SOME LOW STRATUS. OTHERWISE...VFR CONDITIONS ARE
EXPECTED FOR THE NEXT 24 HOURS. GUSTY S-SW WINDS COULD KICK UP
SOME BLDU IN THE VICINITY OF KLBB IN THE AFTERNOON. SOME HIGH-
BASED TCU ARE POSSIBLE AT KCDS LATE IN THE DAY...BUT THE CHANCE OF
TSRA SEEMS REMOTE. A COLD FRONT IS EXPECTED TO APPROACH KCDS AT
THE TAIL END OF THE FCST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 707 PM CDT SAT MAY 10 2014/

AVIATION...
VFR CONDITIONS SHOULD PREDOMINATE AT BOTH TERMINALS WITH A SLIM
CHANCE FOR A PERIOD OF LOWERED CEILINGS EARLY SUNDAY MORNING AS
THE DRYLINE BRINGS SHALLOW MOISTURE BACK NWWD. BREEZY SW WINDS WILL
DEVELOP BY MIDDAY SUNDAY AND BRING THE POTENTIAL FOR LIGHT BLDU AT
KLBB IN THE AFTERNOON.

PREV DISCUSSION... /ISSUED 315 PM CDT SAT MAY 10 2014/

SHORT TERM...
EST WINDS ALOFT ARE IN THE PROCESS OF BACKING SOUTHWEST THIS
AFTERNOON IN ADVANCE OF A TROUGH DIGGING INTO THE GREAT BASIN. AT
THE SURFACE...A DRYLINE AT 19Z WAS FOUND GRAZING SOUTHEAST STONEWALL
COUNTY COMPLETE WITH A STRING OF STABLE CUMULUS. THIS BOUNDARY WILL
MAKE AN AGGRESSIVE RETREAT AFTER SUNSET AND SHOULD BE FOUND ACROSS
OUR WESTERN COUNTIES BY DAYBREAK SUNDAY. SHALLOW DEPTH OF THIS
MOISTURE AND AMPLIFYING SW WINDS FROM 850-700MB WILL LEAD TO THE
DRYLINE MIXING INTO THE ROLLING PLAINS BY EARLY AFTERNOON BEFORE
STALLING NEAR THE HIGHWAY 83 CORRIDOR.

CONS CERTAINLY OUTWEIGH THE PROS FOR CONVECTIVE INITIATION ALONG THE
DRYLINE BY SUNDAY AFTERNOON...ALTHOUGH SOME HI-RES MODELS DO CONVECT
HERE APPARENTLY IN RESPONSE TO JUST DEEP MIXING. WOULD PREFER TO SEE
BETTER CONVERGENCE AND SOME DEGREE OF BACKGROUND SUPPORT FOR TSTORMS
INSTEAD OF SEVERAL NEGATIVES WHICH INCLUDE A 700-500MB THERMAL RIDGE
PARKED OVER THE DRYLINE THROUGH PEAK HEATING AND ALSO A LARGE
DISPLACEMENT OF THE 500-300MB JET AXES WELL NORTH-NORTHWEST OF THE
ROLLING PLAINS. GREATEST OPPORTUNITY FOR POPS STILL LOOKS TO FAVOR
THE 00Z AND LATER PERIODS AS DISCUSSED IN THE LONG TERM DISCUSSION.

WINDS AREA WIDE WILL BE QUITE BREEZY TOMORROW WITH BRIEF ADVISORY
LEVELS POSSIBLE IN OUR N-NWRN COUNTIES UNDER A MODEST 850-700MB WIND
CORE. ON A RELATED NOTE...PROSPECTS FOR SLIGHTLY HOTTER TEMPS
TOMORROW STILL LOOK GOOD GIVEN A STRONGER DOWNSLOPING COMPONENT.

LONG TERM...
CONVECTION CHANCES STILL SEEM TO BE BEST AFTER 00Z TOMORROW NIGHT AS
THE DRYLINE RETREATS WESTWARD TOWARDS THE CAPROCK ESCARPMENT AND AS
A COLD FRONT PUSHES SOUTHWARD. MODELS IN GENERAL AGREE WITH THIS
TIMING WITH EXCEPTION OF THE NAM WHO REMAINS MOSTLY DRY DURING THE
DURATION OF THE FRONT PUSHING THROUGH. WHILE SHEAR IS NOT OVERLY
IMPRESSIVE...25 TO 30 KNOTS...THERE SHOULD BE MORE THAN ENOUGH
INSTABILITY...AND DEFINITELY DRY AIR... FOR STORMS TO PRODUCE LARGE
HAIL. INVERTED V SOUNDINGS SUPPORT THE CHANCE FOR SVR WIND GUSTS AS
WELL. STORMS SHOULD BE EAST OF THE AREA BY 12Z AS THE FRONT MAKES
ITS WAY ACROSS THE FA. MONDAY WILL BE BREEZY WITH NORTH WINDS AROUND
15 TO 20 KNOTS AS COOLER AIR IS PUSHED IN. TEMPS WILL BE BELOW
NORMAL THROUGH THE MIDDLE OF THE WEEK BY AS MUCH AS 20 DEGREES. LOWS
AT OR NEAR FREEZING SHOULD STAY OUT OF THE AREA...HOWEVER THE
POSSIBILITY CANNOT BE RULED OUT OUR USUAL COLD SPOTS OVER THE
SOUTHWESTERN TX PANHANDLE AS TEMPS WILL DROP TO THE MID 30S IN THAT
AREA. THE NAM ON TUESDAY EVENING WRAPS AROUND MOISTURE FROM THE EAST
AND TRIES TO PROVIDE SOME SHOWERS ACROSS THE SOUTHERN 3/4 OF THE FA.
AS OF NOW THIS IS THE ONLY MODEL TO SHOW PRECIP DURING THIS TIME AND
HAS SHOWN THIS OVER THE PAST 2 RUNS. WHILE THE ECMWF IS DRY AND
DIMINISHES PRECIP TO OUR NORTHWEST IT DOES WRAP SOME OF THE MOISTURE
BACK IN FROM THE EAST. THE GFS IS MUCH FASTER WITH THE UPPER LEVEL
TROF AND IS ALREADY APPROACHING CENTRAL OK BY THIS POINT. THE UPPER
LEVEL JET HAS PUSHED SOUTH AND EAST BY THIS POINT AND THE MAIN
SOURCE OF LIFT STAYS OUT OF THE AREA UNLIKE THE NAM. FOR WHAT ITS
WORTH THE CMC HAS A SIMILAR TROF PATTER AND PRODUCES PRECIP OVER THE
SOUTHEASTERN HALF OF THE FA. FOR THE TIME BEING I HAVE KEPT POPS DRY
DUE TO THE NAM BEING AN OUTLIER BUT DID RAISE THEM SOME FOR TRENDS.

THE FORECAST REMAINS DRY BEYOND TUESDAY NIGHT AS NORTHWESTERLY FLOW
DOMINATES WITH LITTLE SURFACE MOISTURE. A RIDGE WILL APPROACH THE
AREA BY THE WEEKEND WHICH WILL WARM TEMPS BACK TO SEASONAL AVERAGE.
BEYOND FRIDAY GLOBAL MODELS DIVERGE ON HANDLING THE RIDGE WITH THE
ECMWF PROVIDING CONTINUOUS NORTHWESTERLY FLOW WHILE THE GFS MOVES A
585DM BUBBLE OVER THE REGION WHICH WOULD SPELL HOT WEATHER. FOR NOW
I HAVE KEPT TEMPS BELOW GUIDANCE AS THE ECMWF HAS BEEN A LITTLE MORE
CONSISTENT THAN THE GFS WITH THE EXTENDED PATTERN BUT HAVE KEPT
TEMPS WELL ABOVE THE ECMWF WHICH SHOWS HIGHS IN THE UPPER 50S FOR
NEXT SUNDAY. ALDRICH

FIRE WEATHER...
FIRE WEATHER WATCH REMAINS INTACT FROM 1PM TO 10PM SUNDAY FOR ALL OF
THE SOUTH PLAINS AND ADJACENT ROLLING PLAINS. THE MOST CRITICAL
CONDITIONS STILL LOOK TO FAVOR OUR NORTH-NORTHWESTERN COUNTIES
WHERE SUSTAINED SOUTHWEST WINDS COULD REACH 25-30 MPH AT THE 20-FOOT
LEVEL BY EARLY AFTERNOON. COMBINED WITH SINGLE DIGIT RELATIVE
HUMIDITIES...EXTREMELY CRITICAL CONDITIONS ARE LIKELY IN THESE
AREAS. ALTHOUGH ERC VALUES ARE AROUND THE 97TH PERCENTILE...THE
REDUCED COVERAGE AND LOADING OF FUELS REMAIN A FORTUNATE FACTOR THIS
SEASON AND HAVE LIKELY CONTRIBUTED TO FEWER LARGE WILDFIRES FROM
DEVELOPING. PENDING THE EXACT POSITION OF A DRYLINE IN THE ROLLING
PLAINS TOMORROW AFTERNOON...WE WILL DEFER TO LATER SHIFTS FOR
DETERMINING THE RED FLAG WARNING COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  88  43  61  35 /   0   0  10   0  10
TULIA         59  92  46  63  37 /   0   0  10   0  10
PLAINVIEW     61  93  48  65  38 /   0   0  10   0  10
LEVELLAND     57  93  49  68  40 /   0   0  10   0  10
LUBBOCK       63  95  50  69  41 /   0   0  10   0  10
DENVER CITY   55  92  51  71  43 /   0   0  10   0  10
BROWNFIELD    59  93  52  71  43 /   0   0  10   0  10
CHILDRESS     64  98  57  69  43 /   0  10  30  10  10
SPUR          65  97  58  72  45 /   0   0  20  10  10
ASPERMONT     68  98  63  74  48 /   0  10  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>042.

&&

33
Hazardous weather outlook, May 10, 9:18 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
918 PM CDT SAT MAY 10 2014

TXZ021>044-120230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
918 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED FOR THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHEAST PANHANDLE AND ROLLING PLAINS LATE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

ADDITIONALLY...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY
SUNDAY AFTERNOON...PARTICULARLY ON THE CAPROCK. MUCH COLDER AIR
WILL THREATEN THE EXTREME SOUTHWEST PANHANDLE AND NORTHWEST SOUTH
PLAINS WITH A LIGHT FREEZE TUESDAY AND WEDNESDAY MORNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:50 AM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 12 more17 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.